Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 229, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Aug 16, 2018, 11:25 PM CDT for Carter County, Ripley County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2018, 11:25 PM CDT (04:25 UTC)
- Expired
- Aug 17, 2018, 12:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carter County, MO, Ripley County, MO
The radar
The Memphis radar (KNQA), 187 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 4.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3111 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:11 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 16, 6:11 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Paducah KY 611 PM CDT Thu Aug 16 2018 .SHORT TERM...(Tonight through Saturday night) Issued at 253 PM CDT Thu Aug 16 2018 Weak isolated convection on radar this afternoon driven by only weak mid level support and instability. Not expecting much change through the afternoon. The instability isn't too shabby, so a flare up storm possible, but isolated. Locally heavy rain, perhaps. Not much change this evening. Overnight, as a mid level s/wv trof approaches, forcing and instability should result in an uptick in convection, especially after midnight through sunrise. How coverage will play out is still uncertain, as the CAM's models continue to be of little help, typical in this kind of regime. Energy associated with the trof will be slow to shift east Friday. A weak front will move into the area late Friday and Friday night. Good chance PoPs for convection as a result, with strong storms and locally heavy rainfall possible. PoPs will taper off from NW to SE late Friday night through Saturday. Expect some diurnal enhancement during the day Saturday with heating given the close proximity of the upper system, especially west KY. We should dry out Saturday night. For the short term, basically used a blend of the EC/GFS and NAM, smoothing out the details, accounting for uncertainty. Temps were derived from the NBM and previous forecast numbers. .LONG TERM...(Sunday through Thursday) Issued at 253 PM CDT Thu Aug 16 2018 Sunday continues to look mainly dry as an upper level ridge builds in over the area. Meanwhile our next weather maker will be slowly moving east across the country's mid section. Although there continues to be some timing differences, there is enough consensus now to believe parts of southeast Missouri will see at least a chance for rain as early as Sunday evening as the system nears. Showers and storms will surge eastward overnight on Sunday and into Monday morning as this warm front continues pushing northward. How far east and north the precipitation reaches before 12Z Monday is still questionable but it looks like most of southwest Indiana and even the Pennyrile region of west Kentucky will be dry prior to 7am Monday with the latest GFS/GFS ensembles actually providing the slower solutions. Nonetheless, will indicate a tight POP gradient with likely POPs far west to slight chance or no POP east. During the day on Monday, we will see periods of showers and storms as the upper system moves into the area and more than one upper level shortwave may swing through. The rain should taper off from west to east Monday night. PWs will surge back to 2+ inches with this system so heavy rainfall is possible with the individual cells. We could see a brief respite from the rain on Tuesday but another quick moving upper trough will arrive from the northwest and impact the area Tuesday night into Wednesday, bringing another small chance for rain. Models are actually in pretty good agreement on the timing of this as well. In addition, the cold front will actually pass through the area Tuesday/Tuesday evening. In the wake of the front, much drier and cooler air will infiltrate the area as high pressure slowly builds in. Highs will be in the lower 80s Tuesday through Thursday with lows in the lower 60s, possibly even upper 50s in some locations. Dry weather will continue through at least the end of the week. && .AVIATION... Issued at 610 PM CDT Thu Aug 16 2018 For the most part, convective activity should remain out of the WFO PAH TAF locations for the 00z Friday issuance. However, given the proximity of towering cumulus and isolated showers near KOWB, left an evening mention of vicinity thunderstorms for this particular location. Prefer the NAMNest ensemble and 13km RAP guidance for initialization of the TAF's. They both keep the best chances for convection and MVFR ceilings until after the 07z-09z time frame, in line with the expected arrival of overnight convection from Missouri and Illinois. Also prefer the lower VFR/upper MVFR ceilings during the morning, then the development of afternoon convection. Favored mention of vicinity convection over explicit convection, given the very poor timing and placement of the showers and thunderstorms by the high resolution/medium range guidance this afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && AVIATION...Smith
Hazardous weather outlook, Aug 16, 4:39 AM CDT, 18 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 439 AM CDT Thu Aug 16 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 439 AM CDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwestern Indiana, western Kentucky, and southeastern Missouri. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will continue over most of the region today and into tonight. Locally heavy rain and possible localized flooding is the main concern with thunderstorm activity, though a few thunderstorms may produce strong wind gusts this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm activity is forecast Friday through Tuesday, but the chance of storms over the weekend is small, confined to mainly just a portion of the area in our far south and east, and is expected mainly during the heat of the day. The best chance for storms is Friday, and then again Sunday night through Monday night. Heavy rainfall capable of producing localized flooding is the primary storm hazard. .SPOTTER INFORMATION STATEMENT... Spotter reports of rainfall are encouraged. Stay tuned to further forecasts and updates.
In the hours before
Special weather statement, Aug 16, 10:25 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Paducah KY
1025 PM CDT THU AUG 16 2018
MOZ108-170415-
Ripley MO-
1025 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIPLEY COUNTY UNTIL 1115
PM CDT...
At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Maynard, or 8 miles southwest of Doniphan, moving east
at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Doniphan, Naylor, Oxly and Fairdealing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3659 9103 3668 9062 3668 9059 3659 9059
3659 9058 3651 9057 3650 9058 3650 9100
TIME...MOT...LOC 0324Z 256DEG 20KT 3653 9093
SMITHThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:45 AM CDT | Special Weather Statement | PAH | Jefferson, Wayne | 60 min |
| Aug 17, 4:22 AM CDT | Areal Flood Advisory | PAH | Edwards, Wabash, Wayne | 113 min |
| Aug 16, 10:25 PM CDT | Special Weather Statement | PAH | Ripley | 50 min |
| Aug 16, 11:46 PM CDT | Special Weather Statement | PAH | Butler | 44 min |
| Aug 17, 12:18 AM CDT | Special Weather Statement | PAH | Butler | 27 min |
| Aug 17, 12:48 AM CDT | Special Weather Statement | PAH | Bollinger, Butler, Stoddard, Wayne | 57 min |
| Aug 17, 1:17 AM CDT | Areal Flood Advisory | PAH | Ripley | 118 min |
| Aug 17, 1:28 AM CDT | Special Weather Statement | PAH | Cape Girardeau, Perry | 47 min |
| Aug 17, 1:54 AM CDT | Areal Flood Advisory | PAH | Carter | 111 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.